Log in

artfulallie88 in peacecorpsfolks

medical clearance, depression, prozac

Hello All,

I was nominated for a Crop Extension program in Sub-Saharan Africa. I have extensive agriculture experience, and a background in French.

I am in the midst of my medical clearance. About halfway through! But, I have a history of depression and am currently taking Prozac. I'm worried this will make me medically unqualified.

Anyone have any similar history, or a story they are willing to share? I'm hoping to hear from people who also have my same history, but have been medically cleared.. just looking for some hope as I fill out all these daunting forms. Thank you!


I have a history of depression...took Prozac, Effexor, am now taking Wellbutrin. I eventually got cleared, but not to my original nomination in Africa. I'm headed to Romania. So it can happen, but perhaps not the way you would expect.
Thank you for your reply, midoriliem. I appreciate hearing that there is still opportunity with the Peace Corps. You say you were eventually cleared, were there more hoops to jump through beyond the original forms? And what type of program will you be doing in Romania?

Again, thank you so much for your reply. If you'd rather not discuss further, I understand completely.
I have a history of depression and was accepted, but I did have to jump through more hoops. They sent me to Central America, even though I was initially nominated for the Pacific islands -- a lot of people in Honduras did have mental health conditions or pre-existing medical conditions, and our suspicion (although it was never confirmed) was that they sent us somewhere where we could easily be med-evaced if necesary. I know people have asked similar questions here in the past, so if you browse through this community you might find more information!
I'm a prospective volunteer, not a returnee (probably won't really kick off the application process for another few months, if I decide to take the plunge), but I've been wondering the same thing. I've been overseas for the last three years, but started taking Zoloft during my Master's program in the U.K. last year. I personally feel like it's done a great job of sorting me out emotionally, along with the counseling I had, and I have a way better grasp of what my warning signs are, how to better deal with things, yadda yadda. I've been worrying that it could disqualify me from volunteering, though, so it's good to hear that this isn't necessarily the case.

depression, antidepressants

Hello Allie-
(Lois here)
I know a young woman from our town who is currently taking a few psychiatric meds and is now serving with Peace Corps in Africa. I think it's OK with Peace Corps. (If they eliminated everyone on antidepressants, who would be left?)
I'm presently a PC nominee, and this is my experience with psych meds:
I wrote on my application that I had been on Zoloft for 12 years, and that I'd been in therapy of and on and in support groups for 18 years. (I'm 58) As a result, my medical clearance required a pretty extensive questionnaire (supplied by PC) from my current therapist, and a personal statement about my mental health. (Talk about trying to being objective!)

On the advice of my therapist (who had written a very positive assessment of my suitability for PC service- whew!) I recently went off Zoloft, and it wasn't easy. (My reasons- I want to be prescription-free overseas, and I've been curious the past few years about "what's me, and what's the medication?" If you decide to go off your antidepressant, I urge you to do it carefully, with the consent of your doctor or prescriber, but to also seek advice from loved ones and from outside the traditional medical community. Your doctor or psychopharmacologist will tell you : taper, taper, taper. That's probably all the advice they will give you. I can tell you from first-hand experience that tapering is a good idea, but that no matter how carefully you taper the amount of drug in your system, there will come a day when there is no more drug in your system, and your brain will react. Your brain will not be at all comfortable for 6-8 weeks. I was surprised at how PHYSIOLOGICAL my symptoms were. I wasn't depressed and crying and lethargic- I was ILL. But, with the right treatment (drinking plenty of water to flush your system of the chemical, getting fresh air and exercise, avoiding too much fat and sugar in your diet, maybe taking Claritin or some other antihistamine on the worst days to help with the extreme flu/allergy-like syptoms, and reminding yourself to stay positive, and stay focused on your goal, ("This will pass. This will pass. My brain will survive this. I will have my own brain back. This is not depression- this is withdrawal from an articifial chemical..) Your brain WILL gradually adapt, and you will begin to have more good days and fewer bad days. One day you'll realize that you are free of drugs that had been chemically altering your brain. You'll be YOU again. The gauze wrapped around your brain will be unravelled, and your brain will be just fine. If you have done enough work in therapy or support groups, and if you practice the lifestyle changes which support a depression-free life, and if you have people to share these experiences with, being YOU again will feel very good. For me, having my own brain, with all its quirks and faults, is well worth the discomfort and uncertainty of withdrawl. I'm not sure how many people have withdrawl sysmptoms from SSRIs, but I'm pretty sure I'm not alone.
I have not been medicaly cleared by PC yet- my husband and I just put our medical papers in the mail yesterday- So stay tuned!
Good luck with Peace Corps, and take good care of yourself.